Heroin/Opiates

Symptoms: Shaking, sweating, sickness, diarrhoea, flu like symptoms

Those that are heroin/opiate dependent may try to buy opiate based pain killers such as co-codamol, although this drug is an opiate and will help with withdrawal symptoms it also contains paracetamol which when taken in large quantities there will be a risk of paracetamol overdose.

It is important that those in physical withdrawal use Imodium to alleviate the diarrhoea symptoms. Using anti sickness drugs such as Phenergan or Cyclizine would help with nausea and sickness though the client would need their GP to prescribe Cyclizine. Use dioralyte or other brands that replace essential body salts lost through sickness and diarrhoea. It is essential that they stay as hydrated as possible whilst in withdrawal.

Once they have gone through withdrawal they are high risk of overdose when they use heroin/opiates again and Prenoxad and harm reduction advice should be given on this. Their tolerance will be lower and using opiates again after this will increase their risk of overdose, especially if they use alcohol or benzodiazepines alongside opiates.

 

Benzodiazepines/Pregabalin

Symptoms: Shaking, sweating, possible hallucinations

If someone presents with benzodiazepine/pregabalin withdrawal and shows the above symptoms there is a risk of fits/seizure and medical advice or treatment should be sought immediately. If someone does go into seizure then an ambulance should be called immediately.

 

 Cocaine/Amphetamines

Symptoms: Muscle aches, exhaustion, fatigue, restlessness, depression/anxiety, possible psychosis

A person in withdrawal from cocaine/amphetamines may well have been awake for many days and due to these being stimulants the person may not have been hydrating or eating regularly so it is important that they start to hydrate and eat, though when in withdrawal most will begin to regain their appetite that has been suppressed. Sleep is essential for this group due to the lack of sleep and exhaustion/fatigue they may be feeling. Those with more severe symptoms or mental health issues may suffer from psychosis, if this is the case medical advice should be sought and referral to mental health services explored.

 

Cannabis

Symptoms: Depression, anxiety, insomnia, restlessness, irritable.

Though there are no physical withdrawals that put a cannabis user’s life in danger, they will suffer some or all of the above symptoms. They may well feel that they reply on cannabis to aid sleep, relieve anxiety issues or help with eating issues. Cannabis users will feel anxious that their routine has changed and the benefits they believe they gain from cannabis such as aiding sleep has changed so they may become irritable and suffer from anxiety or depression.  It is important that these in this category try to fill their time with positive activities or use aids such as mindfulness to help them through this period. GDAS has manuals that can be accessed surrounding managing emotions and self-harm, anxiety and sleep which would benefit these individuals.

 

GDAS is still accepting referrals for support for drugs or alcohol. Please get in touch on 0333 999 3577 and info@gdas.wales.